Pharmaceutical

FDA announces labeling changes for heparin

The Food and Drug Administration (FDA) announced this week safety labeling changes on the blood thinner heparin to include warnings of fatal medication errors that have resulted in heparin-induced thrombocytopenia (HIT) and heparin-induced thrombocytopenia and thrombosis (HITT), in particular in neonates, or infants less than a year old.

The label changes include modifications to the Warnings, Precautions and Adverse Reactions sections of Heparin Sodium in 5% Dextrose Injection and Heparin Sodium in 0.9 % Sodium Chloride Injection.

The labeling changes in part were spurred by the much-publicized overdosing of actor Dennis Quaid’s newborn twins, who nearly died in 2007 when they were accidentally given 1,000 times the intended dose of the blood thinner. The Quaid’s case is just one of many cases where health care workers claimed to have confused high-dose and low-dose heparin. Some argue that the two bottles can be easily confused.

Heparin is generally used when a patient – adult or infant – receives fluids through a central line to prevent a blood clot from forming, which could eventually grow and break off and kill a patient. But if the blood is too thin, it puts the patient at risk for life-threatening bleeding or hemorrhages, including in the brain.

Heparin has seen its fair share of the spotlight lately. Last year more than 80 Americans died and hundreds more were sickened after receiving doses of heparin made at Baxter International’s China plant. An investigation found that lots made in that plant were contaminated with oversulfated chondroitin sulfate (OSCS). The contaminant can cause serious allergic reactions and even death.